Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 78, NWS Denver/Boulder, CO

July 21, 2000Adams County, Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 21, 2000, 7:04 PM MDT for Adams County, Morgan County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 21, 2000, 7:04 PM MDT (01:04 UTC)
Expired
Jul 21, 2000, 7:45 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, CO, Morgan County, CO

The radar

The Denver radar (KFTG), 63 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 2:15 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
3104 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

867 
WUUS55 KBOU 220104
SVRDEN
COC001-087-220145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
704 PM MDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ADAMS COUNTY IN NORTHEAST COLORADO
  SOUTH CENTRAL MORGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 745 PM MDT

* AT 704 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ADENA...OR ABOUT 18 MILES SOUTH OF FORT   
  MORGAN...MOVING SOUTH SOUTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
TWELVE-MILE CORNER...SHAMROCK...ADENA SCHOOL AND ADENA.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4012 10398 3984 10395 3985 10372 4013 10370

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:58 PM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 21, 3:58 PM MDT, 3 hours 6 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
150 PM MDT FRI JUL 21 2000

...2ND AMENDMENT TO ADD ZONES 46 AND 47 TO TORNADO WATCH...

IN FOR ANOTHER ROUGH RIDE ACROSS NORTHEASTERN CO LATER THIS AFTN AND
ERLY THIS EVE.  SPC HAS NERN CO UNDER MODERATE RISK THIS AFTN AND
EVE WITH SLIGHT RISK ALG THE FNT RANGE.  SEE EITHER A TORNADO OR SVR
TSTORM WATCH COMING OUT ANY TIME NOW.  CONVECTIVE INITIATION IN SERN
WY AS OF 19Z OCCURRING UNDER FRONT LEFT QUAD OF A 60-70KT SPEED
MAX.  SEWRD TRACKING SPEED MAX CAN BE SEEN ON WATER VAPOR IMAGERY
OVR THE CO/WY BORDER NORTH OF STEAMBOAT.  SYNOPTIC LIFT PROVIDED BY
SPEED MAX...STG SFC HEATING AND COOLING ALOFT AND SFC DEWPTS IN THE
UPR 50S/LOWER 60S WILL PROVIDE THE INGREDIENTS FOR ISOLD TO WDLY SCT
SVR TSTMS.  SFC PLOTS AND LOW LVL WINDS OFF 88D SHOWING FORMATION OF
DEN CYCLONE WITH PREVALENCE OF SELY WINDS E OF A FNL-DEN-LIC LINE.
RUC AND ETA SBCAPES AS OF 19Z ALREADY IN THE 3000-3500 J/KG RANGE
OVR MORGAN...SWRN WASHINGTON AND NRN LINCOLN CTYS.  A 2ND CAPE
MAXIMA ALSO SHOWING UP OVR LOGAN CTY.  ETA AND NGM SHOWS 7H SHRTWV
AND MID-LVL SPEED MAX SWEEPING ACRS NERN PLNS OF CO BTWEEN 20Z-00Z
WITH INDICATIONS OF WHAT LOOKS LIKE A SQUALL LINE IN THE WIND...
BNDRY LYR VORTICITY...SFC-7H OMEGA..RH LAPSE RATE FIELDS.  STORMS
EXPECTED TO COME OFF THE MEDICINE BOW MTNS IN SERN WY AND RACE SEWRD
ACRS NERN PLAINS AT 25-35KT.  MID TO LATE AFTN TEMP PROFILE BECOMES
QUITE FAVORABLE FOR LARGE HAIL PRODUCTION WITH PASSAGE OF MID-LVL
THERMAL TROF. SHEAR PROFILE TODAY DOES NOT LOOK AS FAVORABLE AS
YESTERDAY...HWVR SHOULD HV ENOUGH TURNING WITH HEIGHT FOR ISOLD
TORNADOES/LANDSPOUTS ALG ADVANCING STORM FRONT.  BUT MAIN SVR WX
LOOKS TO BE LARGE HAIL (2-3 INCH DIAMETER RNG) AND VERY STG STRAIGHT
LINE T-STORM WINDS (IN EXCESS OF 60 KTS).  MDLS SHOW STORM FRONT
RACING SEWRD OUT OF THE CWA BY 03Z WITH VRY STG DOWNWARD FORCING...
STABLIZATION AND DRYING IN ITS WAKE.  COULD ALSO SEE A ONE OR TWO
SVR STORMS FIRING ALG THE FRONT RANGE/CNTRL AND SRN URBAN CORRIDOR
BTWN 22Z-02Z WITH PASSAGE OF VIGOROUS OUTFLOW BOUNDARIES.  OVRNGT...
DO NOT SEE A LOT OF LOW LVL MSTR HANGING AROUND FOR LOW CLOUD/FOG
FORMATION.  SO CLR/MO CLR SKIES WILL BE THE RULE.

ON SATURDAY...FLOW ALOFT REMAINS NWLY WITH UPR RIDGE AMPLIFYING OVR
UT AND WRN CO.  STILL SEE ENOUGH MSTR AND INSTABILITY AROUND FOR
WDLY/SCT TSTORMS IN THE MTNS AND ON THE PLAINS.  AS DAY GOES
ON...MDLS SHOW LOW LVL MOISTURE DECREASING ACRS THE PLAINS WITH
DRIER NWLY FLOW ALOFT MIXING DOWN THRU THE AFTN.  SKIES WILL
GENERALLY BY MO SUNNY/PARTLY CLDY ON SAT WITH MAX TEMPS SIMILAR TO
THOSE OBSERVED TODAY.

LOOKING AHEAD TO SUN THRU WED...SEE SLOW WARMUP SUN AND MON WITH
RISING HEIGHTS AS GREAT RIDGE SHIFTS EWRD.  ENUF MID-LVL MSTR AROUND
FOR A FEW LATE DAY...MOSTLY HIGH BASED STORMS BOTH DAYS.  BY
TUE...FLOW ALOFT BECOMES ZONAL AS PER MRF...UKMO AND ECMWF AS WRN
CONUS RIDGE FLATS AND RETREATS TO THE DESERT SW.  MOISTURE LVLS
INCREASE WITH WHAT APS TO BE A WK FRONTAL PASSAGE ON TUE.  SO
SLIGHTLY COOLER ON TUE WITH A CHANCE FOR AFTN/EVE SHWRS AND TSTORMS.
WILL ALSO MENTION CHC OF TSTMS AS WELL ON WED.               BAKER

.DEN...TORNADO WATCH THIS EVE UNTIL 9 PM MDT FOR PORTIONS OF NERN CO
         ZNS 42..44..48..49 AND 50.
       TORNADO WATCH THIS EVE UNTIL 10 PM MDT FOR ERN ELBERT AND
         LINCOLN CTYS ZNS 46 AND 47.

In the hours before

Special weather statement, Jul 21, 1:40 PM MDT, 5 hours 24 minutes before
COZ030-032>050-212200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
140 PM MDT FRI JUL 21 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...SURFACE HIGH PRESSURE OVER THE GREAT PLAINS ALONG WITH
CONTINUED WEAK LOW LEVEL UPSLOPE FLOW WILL KEEP THE AIR MASS OVER
NORTHEASTERN COLORADO VERY MOIST NEAR THE SURFACE AS DEWPOINTS
INCREASE INTO THE LOWER 60S.  STEEP LAPSE RATES AND AN UPPER LEVEL
DISTURBANCE WILL CONTRIBUTE TO THE OVERALL INSTABILITY OF THE
ATMOSPHERE.  WITH HEATING...SCATTERED SHOWERS AND THUNDERSTORMS ARE
FORMING OVER THE EASTERN FOOTHILLS AND THE HIGHER TERRAIN OF BOTH
THE CHEYENNE RIDGE AND PALMER DIVIDE EARLY THIS AFTERNOON.  THESE
STORMS WILL SPREAD TO THE SOUTHEAST OVER THE PLAINS DURING THE
MID AND LATE AFTERNOON AND EVENING.  THE GREATEST INSTABILITY WILL
GENERALLY BE EAST OF A CONVERGENCE LINE FROM EAST OF CHEYENNE
WYOMING TO JUST EAST OF LIMON...WHERE AMPLE SHEAR WILL BE PRESENT TO
PRODUCE A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS
AND POSSIBLE TORNADOES.

IN SPITE OF MODERATE STORM MOVEMENT...SOME OF THE THUNDERSTORMS WILL
PRODUCE LOCALLY HEAVY RAIN OVER THE FOOTHILLS WHICH COULD POSE A
FLASH FLOOD THREAT IN THE HI MEADOWS AND BOBCAT FIRE BURN AREAS.

THE AIR MASS OVER THE MOUNTAINS AND MOUNTAIN VALLEYS WILL REMAIN
RELATIVELY DRY AND STABLE WITH LITTLE CONVECTIVE DEVELOPMENT
ANTICIPATED EXCEPT ALONG AND EAST OF THE FRONT RANGE.

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING
OVER THE FRONT RANGE URBAN CORRIDOR AND THE NORTHEASTERN PLAINS.

GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:01 PM MDTTornado WarningBOUMorgan, Weld44 min
Jul 21, 6:17 PM MDTTornado WarningBOUWashington43 min
Jul 21, 6:27 PM MDTTornado WarningBOUMorgan, Weld48 min
Jul 21, 6:50 PM MDTTornado WarningBOUWashington25 min
Jul 21, 7:18 PM MDTTornado WarningBOUWashington27 min
Jul 21, 7:21 PM MDTSevere Thunderstorm WarningBOUSedgwick39 min
Jul 21, 7:45 PM MDTSevere Thunderstorm WarningBOULincoln, Washington45 min
Jul 21, 7:51 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick39 min
Jul 21, 11:44 PM MDTSevere Thunderstorm WarningBOULincoln46 min
Jul 22, 12:19 AM MDTSevere Thunderstorm WarningBOULincoln41 min
Jul 22, 12:56 AM MDTSevere Thunderstorm WarningBOULincoln34 min
Jul 22, 1:08 AM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe37 min
Jul 22, 1:36 AM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert39 min
Jul 22, 2:12 AM MDTSevere Thunderstorm WarningBOUElbert, Lincoln33 min
Jul 22, 2:45 AM MDTSevere Thunderstorm WarningBOULincoln45 min
Jul 22, 5:49 PM MDTSevere Thunderstorm WarningBOUWeld41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.